MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION AXIOS; PANCREATIC STENT, COVERED, METALLIC, REMOVABLE

BOSTON SCIENTIFIC CORPORATION AXIOS; PANCREATIC STENT, COVERED, METALLIC, REMOVABLE
Model Number M00553750
Medical Device Problem Codes Break (1069); Difficult to Remove (1528); Use of Device Problem (1670); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/28/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device has been received for analysis.Upon completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2020 that a cold axios stent was to be implanted to treat an anastomotic stricture in the pylorus during an esophagogastroduodenoscopy (egd) with stent placement procedure performed on (b)(6) 2020.According to the complainant, during the procedure, the first flange of the stent was deployed.Reportedly, when trying to deploy the second flange, the catheter was difficult to move and a lot of resistance was felt.It was noted that the catheter control hub on the handle broke.The stent was removed from the patient partially deployed on the delivery system and another hot axios stent was implanted to complete the procedure.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be fine.Note: according to the complainant, the axios stent was intended to be placed to treat an anastomotic stricture in the pylorus.However, per the axios stent and delivery system directions for use, the stent is indicated for use to facilitate transgastric or transduodenal endoscopic drainage of symptomatic pancreatic pseudocysts >= 6 cm in size and walled-off necrosis >= 6 cm in size with >= 70% fluid content that are adherent to the gastric or bowel wall.The device is not indicated to treat an anastomotic stricture in the pylorus.
 
Event or Problem Description
It was reported to boston scientific corporation on october 28, 2020 that a cold axios stent was to be implanted to treat an anastomotic stricture in the pylorus during an esophagogastroduodenoscopy (egd) with stent placement procedure performed on (b)(6) 2020.According to the complainant, during the procedure, the first flange of the stent was deployed.Reportedly, when trying to deploy the second flange, the catheter was difficult to move and a lot of resistance was felt.It was noted that the catheter control hub on the handle broke.The stent was removed from the patient partially deployed on the delivery system and another hot axios stent was implanted to complete the procedure.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be fine.Note: according to the complainant, the axios stent was intended to be placed to treat an anastomotic stricture in the pylorus.However, per the axios stent and delivery system directions for use, the stent is indicated for use to facilitate transgastric or transduodenal endoscopic drainage of symptomatic pancreatic pseudocysts >= 6 cm in size and walled-off necrosis >= 6 cm in size with >= 70% fluid content that are adherent to the gastric or bowel wall.The device is not indicated to treat an anastomotic stricture in the pylorus.According to the complainant, there was difficulty encountered when removing the delivery system from the scope.
 
Additional Manufacturer Narrative
Block b5 and h6 have been updated with the additional information received on december 07, 2020.Block h6: problem code 2906 captures the reportable event of stent partially deployed.Block h10: the hot axios delivery system was received for analysis; the stent and control deployment hub were not returned.Visual examination of the returned device did not find any damages or issues to the delivery system.The reported event of stent partially deployed was not confirmed; the stent was not returned.Additionally, stent partially deployed and device difficult to remove could not be confirmed; as these failures occurred during the procedure and it is not possible to replicate in the laboratory of analysis.The reported event of handle break was confirmed; the control deployment hub was detached and was not returned.A labeling review was performed and from the information available, this device was used in a manner inconsistent with the ifu (instructions for use) / product label.The complainant reported that the device was placed to treat an anastomotic stricture in the pyloris.The ifu states, "the axios stent and delivery system directions for use, the stent is indicated for use to facilitate transgastric or transduodenal endoscopic drainage of symptomatic pancreatic pseudocysts >= 6 cm in size and walled-off necrosis >= 6 cm in size with >= 70% fluid content that are adherent to the gastric or bowel wall"; however, the device was placed to treat an anastomotic stricture which is not indicated in the ifu.Taking all available information into consideration, the investigation concluded that the reported events were likely due to factors encountered during the procedure.It may be that the interaction with the scope could have caused the physician to experience some difficulty during the attempted deployment of the second flange, which limited the performance of the device and contributed to the failures reported.Therefore, the most probable cause is adverse event related to the procedure.A review of the device history record (dhr) was performed and confirmed that this device met all material, assembly, and performance specifications at the time of release for distribution.

Brand Name
AXIOS
Common Device Name
PANCREATIC STENT, COVERED, METALLIC, REMOVABLE
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key10867953
Report Number3005099803-2020-05557
Device Sequence Number16859557
Product Code PCU
UDI-Device Identifier08714729904632
UDI-Public08714729904632
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K153088
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/23/2022
Device Model NumberM00553750
Device Catalogue Number5375
Device Lot Number0025631198
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/16/2020
Initial Date Received by Manufacturer 10/28/2020
Supplement Date Received by Manufacturer12/02/2020
Initial Report FDA Received Date11/19/2020
Supplement Report FDA Received Date12/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1